pseudo 1

Psuedoephedrine is a cold and flu medication used to help your nose feel less stuffy if you’ve got a cold. It’s been unavailable in New Zealand for the past few years, but now it’s going to be sold at pharmacies again. You’ll still need to talk to a pharmacist who will work with you to check if  products containing pseudoephedrine are right for you.
Pseudoephedrine has been in the news recently due to this change. Here’s what you need to know.

Pseudoephedrine won’t get you high

While pseudoephedrine has mild stimulant effects, it’s unlikely to give you a buzz, even in large amounts. It’s structurally different from other stimulants like speed (amphetamine)

Some stimulants are used for weight loss, but research suggests that pseudoephedrine isn’t effective for weight loss. It can also cause health issues. 

You can overdose on pseudoephedrine

In doses higher than 240mg, or only eight tablets per day, pseudoephedrine can cause overdose – which can make you feel unwell and damage your heart. Pseudoephedrine overdose symptoms include:

  • Nausea
  • Vomiting
  • Heart palpitations
  • Jitteriness

Call 111 if you think someone is overdosing on pseudoephedrine. You won’t get in trouble.

Pseudoephedrine is often combined with painkillers

Pseudoephedrine products from the pharmacy are often mixed with painkillers like paracetamol or ibuprofen. 
Taking more than 4 grams (eight tablets) of paracetamol in a 24-hour period can result in liver damage. Higher doses can lead to liver failure which is a very serious condition that can be fatal.

Paracetamol overdose symptoms may not happen immediately, but within a few days you can become very sick, your organs can start to shut down and you can die, even with medical treatment. Seeking medical treatment as soon as possible can greatly increase your chance of survival and recovery. Call 111 if you think you or someone else has taken too much paracetamol or ibuprofen.

Psuedoephedrine may also be mixed with antihistamines. If you take too much of these, they can cause unpleasant symptoms that can be dangerous in some cases.

Tips to stay safer with pseudoephedrine

  • Talk to a pharmacist before using these medicines. Don’t pick up pseudoephedrine products on behalf of someone else. The person who intends to take the pseudoephedrine products needs to talk to the pharmacist themselves, as these medicines may interact with other prescription or illicit drugs
  • Try not to mix pseudoephedrine or painkillers with any other drugs, including alcohol, as this may increase your risk of liver or kidney damage
  • Read the packet and make a note of the maximum daily dosage. Do not take more than this dose. Writing down how much you take and the time you take it can help you keep track

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

Taking benzos? Help shape NZ research

We talk to master's student Caitlin Toohey, who is researching benzodiazepine use in New Zealand.

Ketamine bladder is not pissing around

A paper in the New Zealand Medical Journal has highlighted concerns about increasing ketamine use leading to more diagnoses of ‘ketamine bladder’. But what actually is ketamine bladder?

The study on Asian New Zealanders' use of drugs

Winner Tian, General Manager of Asian Family Services, talks to us about a new study that has found that Asian New Zealanders use alcohol and other drugs at higher rates than previously thought.